Tennessee, 2025

Damaging Wind in Tennessee, July 4, 2025

July 4, 2025 · NWS MRX · 1 event in 1 county or zone

An isolated severe thunderstorm in Polk County brought brief damaging winds to the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated severe thunderstorm in Polk County brought brief damaging winds to the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 12:30 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 12:30 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
130 PM EDT Fri Jul 4 2025

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 129 PM EDT Fri Jul 4 2025

Key Messages:

1. Slight chance of a shower/storm in SW NC this afternoon,
otherwise dry conditions continue through Saturday.

2. Slightly above normal temperatures but tolerable humidity levels.

Discussion:

An east-west shortwave trough axis is located across upstate SC and
northern GA, which may lead to a few showers and storms developing
in our SW NC counties in the next few hours. Satellite supports this
as CU development is most vigorous in that area, and some very light
returns are starting to appear on radar. This activity should
dissipate by sunset. On Saturday, the mid/upper ridge will be
building to it peak across the TN Valley, creating stable conditions
that will be difficult for convection to overcome. Some CAMS are
hinting at some isolated showers in the mountains, but the forecast
will follow the NBM's dry conditions. Dewpoints today have dropped
into the 60s in most spots with afternoon mixing, and that will
likely happen again tomorrow, so humidity levels will be tolerable
with high temperatures in the lower to mid 90s.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 129 PM EDT Fri Jul 4 2025

Key Messages:

1. Shower/thunderstorm chances increase each day through the first
half of next week, with a potentially wetter pattern by mid week.

2. Increasing humidity with heat index values approaching 100 in the
southern Valley Monday through Wednesday.

Discussion:

The ridge starts to loosen its grip a bit on Sunday as it gets
pinched between a tropical low near the GA/SC coast and an
approaching shortwave trough over the northern MS Valley and Great
Lakes. Forecast soundings on Sunday don't appear as capped compared
to today and Saturday, and low level moisture increases slightly.
This should allow for a little better chance of afternoon showers
and storms developing in the mountains. Monday looks similar, but
with dewpoints possibly pushing into the 70s during the afternoon,
the slight chance PoP spreads into the Valley. Heat Index values may
start pushing toward 100 in the southern Valley as well.

A front pushes across the OH Valley and toward our area late Monday
as a broad troughing pattern sets up next week across the eastern
Conus. This will allow for a greater chance of afternoon by midweek
as the front gets closer to our area from the north. Doesn't look
like we get an actual frontal passage, but with an eastern troughing
pattern in place, the Atlantic ridge shifting westward, and the
front nearby to our north, we could be setting up for a wetter
pattern from Wednesday onward.

&&

.AVIATION...
(18Z TAFS)
Issued at 129 PM EDT Fri Jul 4 2025

VFR conditions will continue to prevail through this TAF period,
with light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  94  72  95 /   0   0   0  10
Knoxville McGhee Tyson Airport, TN  69  93  69  93 /   0   0   0  10
Oak Ridge, TN                       68  94  69  93 /   0   0   0  10
Tri Cities Airport, TN              63  89  64  89 /   0   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DGS
LONG TERM....DGS
AVIATION...DGS
Hazardous weather outlook, Jul 4, 12:32 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
132 PM EDT Fri Jul 4 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
132 PM EDT Fri Jul 4 2025 /1232 PM CDT Fri Jul 4 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 4, 1:08 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
208 PM EDT Fri Jul 4 2025

NCZ060-TNZ087-041845-
Cherokee NC-Southeast Monroe TN-
208 PM EDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEROKEE AND
SOUTHEASTERN MONROE COUNTIES THROUGH 245 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Murphy, moving south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hiawasse Dam, Violet, and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3531 8422 3532 8407 3515 8399 3514 8425
TIME...MOT...LOC 1807Z 348DEG 7KT 3524 8414

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Jul 4, 2:42 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
342 PM EDT Fri Jul 4 2025

TNZ101-102-042030-
West Polk TN-East Polk TN-
342 PM EDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT POLK COUNTY THROUGH 430 PM
EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Archville, Conasauga, Big Frog
Mountain, and Turtletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8476 3527 8447 3524 8437 3523 8436
      3522 8434 3521 8435 3520 8435 3521 8433
      3517 8430 3499 8441
TIME...MOT...LOC 1941Z 034DEG 14KT 3503 8449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KS

The radar

The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 4, 3:35 PM EST
Where
Polk County, 3.46 mi ESE of Sylco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.020, -84.560

Several trees were blown down by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275021.